Alert archive / Nevada / Special Weather Statements in 2018

Special Weather Statement, NWS Reno, NV

August 13, 2018Lyon County, Mineral County, Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Aug 13, 2018, 1:16 PM PDT for Lyon County, Mineral County, Nevada; Alpine County, Mono County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 1:16 PM PDT (20:16 UTC)
Expired
Aug 13, 2018, 3:15 PM PDT
In force
119 min
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 197 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS85 KREV 132016
SPSREV

Special Weather Statement
National Weather Service Reno NV
116 PM PDT MON AUG 13 2018
 
CAZ072-073-NVZ001-003-132215-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
116 PM PDT MON AUG 13 2018

...Thunderstorms developing over the eastern Sierra...

Several slow moving thunderstorms are developing over Mono County 
this afternoon. Thunderstorms may develop over portions of Alpine, 
Douglas, Lyon and Mineral counties through this evening.

Stronger thunderstorms will produce heavy rain, hail, and gusty 
outflow winds near 50 mph. 

Locations that may be impacted by thunderstorms include...
Mammoth Lakes, Bodie, Crowley Lake, Sonora Pass, June Lake, 
Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake, 
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga 
Pass, and Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be caught out in a thunderstorm. Strong wind gusts and 
lightning pose an immediate danger to boaters. Hikers and campers 
should seek shelter in a vehicle if possible. Tents and trees are 
unsafe shelters during thunderstorms. In areas of steep terrain, 
minor rock slides are possible. Drivers should slow down and turn on 
their headlights if encountering heavy rains.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3772 11924
      3788 11920 3795 11932 3804 11931 3820 11963
      3835 11963 3845 11968 3869 11998 3874 11999
      3915 11893 3817 11803 3789 11835 3789 11842
      3747 11783 3746 11784
TIME...MOT...LOC 2010Z 240DEG 0KT 3802 11899 

$$

BB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:03 AM PDT, 10 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 3:03 AM PDT, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
303 AM PDT Mon Aug 13 2018

.SYNOPSIS...

Thunderstorms remain in the forecast through Wednesday with
Tuesday likely being the most widespread. New fire starts from
lightning, strong outflow winds, and some heavy rains are the main
hazards. Above normal temperatures and periods of haze or smoke
are expected most of this week.

&&

.DISCUSSION...

* No radical changes to forecast message on thunderstorms. Latest
  high-res guidance suggests a similar scenario today compared to
  Sunday with a few storms mainly in the Eastern Sierra over to
  areas south of Hwy 50 in Nevada. Tuesday's storms continue to
  look more widespread though instability isn't overly impressive
  even in CAPE-happy GFS. So coverage may end up being somewhat
  scattered. Soundings for Tuesday support higher risk of new fire
  starts from lightning + strong microburst outflows with PW only
  0.6-0.65" and LCL 550-500mb. Storm motions are not overly high
  so can't rule out some training heavy rain spots. Isolated
  storms remain possible Wednesday then drier SW flow aloft takes
  over Thursday into the weekend with minimal risk of storms.

* Typical zephyr-type westerlies are expected each day this week.
  One day to watch for slight enhancement is Thursday with
  simulations showing shortwave passing just to our north. This
  could be a concern for fire spread but is below our fire
  weather warning criteria. Temperatures have also trended down
  mid-late week with upper ridge not projected to be as strong as
  earlier expected. Probably safe to assume most of us won't
  complain.

* Regarding air quality it's been a long time since I've seen so
  many green dots on the regional PM2.5 observations map. Overall
  fire activity and transport winds look to focus haze and
  possible smoke impacts mainly over NE California and parts of
  the Eastern Sierra today and Tuesday. Ozone has also been an
  issue lately around Reno and that may continue. Predictability
  of these hazards drops off past 36 hours or so, but can't rule
  out at least some haze and areas of smoke later this week
  depending totally on fire activity.

-Chris

&&

.AVIATION...

Overall a decent day for flying in our region with typical gusty
westerly winds between roughly 21z and 03z. Just a couple caveats
to note:

Isolated thunderstorms will develop again south of TVL/CXP toward
MMH and BIH. Timing of storms looks to be about 19z to 04z per
high-res simulations. MVFR conditions with strong microburst
outflows to 45 kts are likely near any storms. This same region
will also see some visibility reductions from smoke/haze downwind
of Sierra fires. 6-10 miles is a good bet with areas of 2-4 miles
near Bridgeport. Storms look more widespread on Tuesday
potentially impacting RNO, TVL, TRK, NFL with strong winds.

-Chris

&&

.FIRE WEATHER...

Thunderstorms will increase the next few days could create
critical fire weather conditions in the late afternoon and early
evenings with a significant increase in new lightning started
wildfires possible, especially on Tuesday.

A few isolated to scattered thunderstorms are expected for today
over Mono-Mineral Counties. Since the storms that we saw on Sunday
were putting down wetting rains, the Fire Weather Watch for today
was cancelled. We may still see some gusty outflow winds from
these storms today and a few dry lightning strikes, but the bigger
day will be Tuesday as storm motions begin to increase.

Storms will become more widespread north of Highway 50 on Tuesday,
with increasing chances of dry lightning. Mid-level moisture
begins to push into the region tonight and into Tuesday morning
with forcing aloft from a weak shortwave moving around the ridge.
Main thunderstorm coverage will be in the afternoon as we gain
additional instability from daytime heating. There could also be
some nocturnal elevated convection early Tuesday morning as well
as Tuesday night into Wednesday morning that some of the latest
model runs are trying to depict. Confidence on the nocturnal
storms is very low at this time, but we will definitely need to
keep an eye on this trend.

Thunderstorms on Tuesday south of Highway 50 will be mostly wet,
so the area of most concern for new fires is definitely north of
Highway 50 to the Oregon border. These storms will be high-based,
with small rain cores, little to no rainfall and faster storm
motions around 15 mph. Inverted-V profiles will lead to strong
gusty outflow winds up to 50+ mph. With the recent very hot
temperatures and dry conditions over the region, fuels will be
very receptive to any lightning for starting new wildland fires
around the region. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening NVZ450-453-458.

CA...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening CAZ270-271-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 13, 1:16 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
116 PM PDT MON AUG 13 2018

CAZ072-073-NVZ001-003-132215-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
116 PM PDT MON AUG 13 2018

...Thunderstorms developing over the eastern Sierra...

Several slow moving thunderstorms are developing over Mono County
this afternoon. Thunderstorms may develop over portions of Alpine,
Douglas, Lyon and Mineral counties through this evening.

Stronger thunderstorms will produce heavy rain, hail, and gusty
outflow winds near 50 mph.

Locations that may be impacted by thunderstorms include...
Mammoth Lakes, Bodie, Crowley Lake, Sonora Pass, June Lake,
Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga
Pass, and Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be caught out in a thunderstorm. Strong wind gusts and
lightning pose an immediate danger to boaters. Hikers and campers
should seek shelter in a vehicle if possible. Tents and trees are
unsafe shelters during thunderstorms. In areas of steep terrain,
minor rock slides are possible. Drivers should slow down and turn on
their headlights if encountering heavy rains.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3772 11924
      3788 11920 3795 11932 3804 11931 3820 11963
      3835 11963 3845 11968 3869 11998 3874 11999
      3915 11893 3817 11803 3789 11835 3789 11842
      3747 11783 3746 11784
TIME...MOT...LOC 2010Z 240DEG 0KT 3802 11899

BB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:51 PM PDTRed Flag WarningREV56 hr
Aug 13, 3:14 PM PDTAreal Flood AdvisoryREVMono2 hr

Nearby

Special Weather Statements in Nevada, 2018Special Weather Statements in California, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.